Utah, 2007

Damaging Winds in Utah, July 17, 2007

July 17, 2007 · NWS SLC · 2 events in 2 counties and zones

A round of high based thunderstorms produced gusty outflow winds across northern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A round of high based thunderstorms produced gusty outflow winds across northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 17, 2:44 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 17, 2:44 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT TUE JUL 17 2007

.SYNOPSIS...A DRIER SOUTHWEST FLOW WILL MOVE INTO EXTREME WESTERN
UTAH WEDNESDAY. THE MOUNTAINS AND EAST WILL REMAIN MOIST WEDNESDAY AND THEN
THE DRYING WILL SPREAD EAST ON THURSDAY. MOISTURE WILL RETURN TO
THE ENTIRE AREA OVER THE WEEKEND.

&&

.DISCUSSION...WELL DEFINED UPPER LEVEL SHORT WAVE NOW MOVING NE
FROM NV INTO NW UT. AMPLE MOISTURE...DEEP SHEAR...AND SURFACE
HEATING ARE COMBINING TO GENERATE THUNDERSTORMS. STORMS ARE JUST
BEGINNING TO MOVE INTO WESTERN TOOELE AND BOX ELDER COUNTIES. WITH
THE ABOVE INGREDIENTS THERE IS POTENTIAL FOR SMALL HAIL AND STRONG
GUSTY WINDS AS THESE STORMS DEVELOP SOME ORGANIZATION. CONVECTION
ALONG THE WASATCH URBAN CORRIDOR STILL APPEARS TO BE SUPPRESSED AT
THIS TIME...BUT ADDITIONAL HEATING AND APPROACH OF THE UPPER LEVEL
WAVE SUGGEST SITUATION WILL NEED TO MONITORED CLOSELY OVER THE
NEXT FEW HOURS.

EJECTION NORTHEASTWARD OF UNSEASONABLY DEEP TROUGH FROM W. COAST
INTO N. ROCKIES WILL PUSH DRIER AIR INTO EXTREME W. UTAH WED AND
ALSO BRING STRONGER WINDS ALOFT INTO THE AREA. COMBINATION OF
DRYING AND WINDS WILL BRING A RETURN TO HAZARDOUS FIRE WEATHER
CONDITIONS TO THE WESTERN DESERTS. MOUNTAINS...EAST...AND EXTREME
SW UTAH LOOK TO REMAIN RELATIVELY MOIST WITH DIURNAL CONVECTION.

LATE FRIDAY OR SATURDAY THE UPPER LEVEL HIGH REDEVELOPS NORTHWARD
INTO WYOMING AND EVENTUALLY THE NORTHERN PLAINS WITH DEEP EAST TO
SOUTHEAST FLOW DEVELOPING OVER THE FORECAST AREA. THIS RESULTS IN
RETURN OF ABUNDANT MOISTURE TO THE ENTIRE FORECAST AREA OVER THE
WEEKEND AND INTO NEXT WEEK. EC/GFS SIMILAR ON THIS EVOLUTION AND
HAVE SEEN A NUMBER OF MODEL RUNS IN A ROW ALL POINTING TO THE
NORTHWARD MIGRATION OF THE HIGH...SO CONFIDENCE IS ABOVE AVERAGE
IN THIS SCENARIO WORKING OUT.

&&

.AVIATION...NORTH TO NORTHWEST WINDS ARE EXPECTED TO PREVAIL AT THE
SLC TERMINAL UNTIL SOUTHEASTERLY DRAINAGE WINDS RETURN AROUND 04Z.
HOWEVER...OUTFLOW FROM THUNDERSTORMS IN THE AREA COULD PRODUCE
PERIODS OF GUSTY WINDS WITH ERRATIC DIRECTIONS THROUGH THE EVENING.
SOME ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED IN THE EARLY
EVENING CLOSER TO THE TERMINAL...AND THERE IS A 20 PERCENT CHANCE
THAT A THUNDERSTORM WILL DIRECTLY AFFECT THE TERMINAL IS BETWEEN 00Z
AND 04Z.

&&

.FIRE WEATHER...WITH DEEP MOISTURE IN PLACE TODAY...EXPECT MOSTLY WET
THUNDERSTORMS. THUNDERSTORMS ACROSS NORTHWEST UTAH ARE CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND HAIL INTO THIS EVENING. DRIER AIR
WORKS INTO WESTERN UTAH ALONG WITH INCREASED SOUTHERLY FLOW
WEDNESDAY AFTERNOON AND EVENING...PROMPTING RED FLAG WARNINGS FOR
ALL OF WESTERN UTAH EXCEPT FOR ZONE 439...WHERE RH VALUES SHOULD
STAY ABOVE CRITICAL LEVELS. THIS WARNING WILL EXTEND INTO THURSDAY
EVENING AS OVERNIGHT RH RECOVERIES WILL BE ERODED AWAY QUICKLY
THURSDAY AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 1 PM WEDNESDAY TO 10 PM THURSDAY FOR
     UTZ003-UTZ005-UTZ015-UTZ016-UTZ020-UTZ518.

WY...NONE.

&&

PUBLIC...DUNN
FIRE WEATHER...B. SMITH
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 17, 8:10 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
910 AM MDT TUE JUL 17 2007

UTZ001>009-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-SOUTHWEST WYOMING-
910 AM MDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EARLY
EVENING. SOME STORMS MAY CONTAIN SMALL HAIL AND STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GRADUAL WARMING AND DRYING TREND WILL SPREAD OVER THE AREA
WEDNESDAY AND THURSDAY. MOISTURE WILL MOVE BACK INTO THE AREA OVER
THE WEEKEND FOR AN INCREASING THREAT OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 103 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Elder

When
July 17, 4:42 PM MST
Where
Box Elder County, 16.81 mi ESE of Grouse Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
41.610, -113.590

The Rosebud RAWS recorded a 55 knot wind gust.

Thunderstorm Wind, Tooele

When
July 17, 6:45 PM MST
Where
Tooele County, 6.64 mi NNE of Clive
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
40.760, -113.010

A 51 knot wind gust was measured at the West Salt Flats sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52144, 52145.